Oregon, 2008

Funnel Cloud in Oregon, April 14, 2008

April 14, 2008 · NWS PQR · 1 event in 1 county or zone

Under an unstable post-frontal airmass, showers and isolated thunderstorms formed over the forecast area. Amid these storms, a funnel cloud was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Under an unstable post-frontal airmass, showers and isolated thunderstorms formed over the forecast area. Amid these storms, a funnel cloud was reported. However, no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Apr 14, 7:25 AM PST, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 14, 7:25 AM PST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
825 AM PDT MON APR 14 2008

.SYNOPSIS...A COLD UPPER LEVEL TROUGH WILL MOVE INLAND THIS AFTERNOON
GENERATING SHOWERS AND POSSIBLY SOME THUNDERSTORMS THIS AFTERNOON.
THE UPPER TROUGH WILL MOVE EAST OF THE CASCADES TONIGHT AND TUESDAY
WITH SHOWERS DECREASING AS NORTHWEST FLOW CONTINUES. THE NEXT
ORGANIZED SYSTEM DRIFTS DOWN FROM THE GULF OF ALASKA AS AN UPPER
LEVEL TROUGH DIGS DEEP INTO CALIFORNIA ON FRIDAY. WOLFE
&&

.SHORT TERM...A BAROCLINIC ZONE IS SLOWLY MOVING EAST ACROSS THE AREA
THIS MORNING BRINGING LIGHT SHOWERS.  A COLD POOL ALOFT WILL
DESTABILIZE THE ATMOSPHERE THIS AFTERNOON BRINGING A THREAT FOR
THUNDERSTORMS AND SMALL HAIL WITH LIS OF 0 AND CAPES...DEPENDING ON
THE MODEL...OF 200 TO 1200 J/KG. THE MOST BUOYANT AREA BEING THE
SOUTH PART OF THE CWA. THE UPPER TROUGH MOVES EAST TONIGHT WITH
DECREASING SHOWERS. ONSHORE FLOW CONTINUES TUESDAY AS THE BACKSIDE
JET MOVES ACROSS OUR AREA FOR A CONTINUED CHANCE OF SHOWERS. ANOTHER
SYSTEM BRUSHES OUR AREA TUESDAY NIGHT AND WEDNESDAY AS IT RIDES
OVER AN EASTERN PACIFIC RIDGE. WOLFE

.LONG TERM...MODELS IN FAIR AGREEMENT DEEPENING TROUGH DOWN THE COAST
ON THU NIGHT AND PRECIP INTO THE AREA ON FRIDAY NIGHT. MAIN CONCERN
IS HOW DEEP IT DIGS. IT APPEARS TO BE TRENDING TOWARDS THE COLDER
SOLUTION DIGGING THE TROUGH DEEP INTO CALIFORNIA WHICH WILL BRING
ANOTHER BOUT OF COLD AIR HERE FOR THE WEEKEND...AND SHOWERS ALONG
WITH LOWERING SNOW LEVELS. WOLFE
&&

.AVIATION...COOL AND SHOWERY WEATHER TODAY AND TONIGHT. VFR SHOULD
BE WIDESPREAD. HOWEVER...POCKETS OF MVFR ARE POSSIBLE THIS MORNING
NEAR THE COAST RANGE AND EVERYWHERE THIS AFTERNOON AND EVENING NEAR
HEAVIER SHOWERS AND THUNDERSTORMS. HEAVIER SHOWERS MAY CONTAIN SMALL
HAIL.

KPDX AND APPROACHES...VFR CONDITIONS WILL CONTINUE. BRIEF MVFR
CEILINGS ARE POSSIBLE THIS AFTERNOON AND EVENING NEAR HEAVIER
SHOWERS AND THUNDERSTORMS. HEAVIER SHOWERS MAY CONTAIN SMALL HAIL.

&&

.MARINE...WEAK HIGH PRESSURE WILL BUILD ACROSS THE WATERS TODAY.
WEAK DISTURBANCES WILL FURTHER WEAKEN THE HIGH PRESSURE AT TIMES...
THEN A THERMALLY INDUCED TROUGH WILL STRENGTHEN ALONG THE SOUTH
OREGON COAST FOR THE LATTER HALF OF THE WEEK. SEAS WILL REMAIN
AROUND 10 FT THROUGH THIS EVENING BEFORE SUBSIDING.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM CAPE SHOALWATER
         TO FLORENCE THROUGH THIS EVENING.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR
         THROUGH THIS EVENING.
&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 85432  PDX 86331  SLE 86321  EUG 86311

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Apr 14, 4:45 AM PST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
545 AM PDT MON APR 14 2008

ORZ001>014-WAZ019>023-039-040-151245-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
545 AM PDT MON APR 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Portland,OR radar (KRTX), 23 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Washington

When
April 14, 10:30 AM PST to 10:40 AM PST
Where
Washington County, Cornelius
Reported by
Public
Coordinates
45.520, -123.050

Reported a funnel cloud that did not touch down. Report was called in to a local media outlet.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97800.